Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 27, 2020, 7:38 PM EDT for Carteret County, Onslow County, North Carolina. It took effect at May 28, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2020, 7:38 PM EDT (23:38 UTC)
- In effect from
- May 28, 2020, 8:00 AM EDT
- Expired
- May 28, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 9 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927 WHUS42 KMHX 272338 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 738 PM EDT Wed May 27 2020 NCZ195-196-199-281145- /O.NEW.KMHX.BH.S.0016.200528T1200Z-200529T0000Z/ West Carteret-East Carteret-Coastal Onslow- 738 PM EDT Wed May 27 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches, and Core Banks beaches. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
722 WHUS42 KMHX 280918 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 518 AM EDT Thu May 28 2020 NCZ195-196-199-282130- /O.CON.KMHX.BH.S.0016.200528T1200Z-200529T0000Z/ West Carteret-East Carteret-Coastal Onslow- 518 AM EDT Thu May 28 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
340 WHUS42 KMHX 281506 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1106 AM EDT Thu May 28 2020 NCZ195-196-199-290000- /O.CON.KMHX.BH.S.0016.000000T0000Z-200529T0000Z/ West Carteret-East Carteret-Coastal Onslow- 1106 AM EDT Thu May 28 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
095 WHUS42 KMHX 290001 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 801 PM EDT Thu May 28 2020 NCZ195-196-199-290115- /O.EXP.KMHX.BH.S.0016.000000T0000Z-200529T0000Z/ West Carteret-East Carteret-Coastal Onslow- 801 PM EDT Thu May 28 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... The rip current risk for Friday is Moderate. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 27, 6:25 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 27, 6:25 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
625 PM EDT Wed May 27 2020
.SYNOPSIS...
The remnants of Tropical Storm Bertha will track north across the
central Carolinas tonight. A cold front will slowly approach the
area late in the week then cross this weekend. High pressure will
build into the region early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 620 PM Wednesday...Remnants of Bertha will cont to lift N
to the W of region tonight with most concentrated rain staying
to the W as well. Do expect sct to poss numerous shra to cont to
lift onshore and appears best cvrg will be SW tier and will
cont likely pops there with chc further E. High res mdls show
well defined band of convection developing near or just W of the
inland counties later tonight and will have to watch this for
local heavy rain with some potential for training.
Prev disc...The remnants of what was earlier today Tropical
Storm Bertha, but now is depression, continues to track across
the central Carolinas and is nearing the Charlotte area. The
track of Bertha has placed much of our region in an area of weak
subsidence and thus rain coverage has been somewhat limited and
much less robust than indicated by some of the global and high-
resolution models. With precipitable water values still nearing
2 inches, some heavy downpours are possible overnight and kept
PoPs in the likely category, dropped earlier from categorical.
Chances for thunderstorms this evening and overnight are fairly
small, but with some weak CAPE, cannot completely rule out a
stray thunderstorm. A very warm night upcoming with lows in the
lower 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 330 PM Wednesday...Mid-level low will lift northeast out
of the Mississippi Valley as a cold front slowly starts to edge
east toward our area on Thursday. Low-level flow becomes more
S/SSW on Thursday with continued deep moisture, but a bit more
instability with surface-based lifted indices of -5 to -6
tomorrow afternoon. Most all of our CWA is in a Marginal threat
for severe storms Thursday, with wet microbursts seeming the big
the biggest threat. Another warm day with highs mid 80s inland
and upper 70s Outer Banks.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 335 PM Wednesday... A deep SW flow bringing abundance
amount of moisture will leading to a wet pattern through the end
of the week. Then a cold front will approach the area and push
through late Saturday night into Sunday morning with high
pressure building in and providing drier and cooler weather for
early next weather.
Thursday night...The mid to upper level ridge continues to
dominate across the Eastern CONUS as a broad trough axis is now
over the Miss Valley with a mid to upper low cutoff from the
flow, but it's starting to transition to an open wave as it
gradually migrates eastward. The SW flow aloft will continue
through most of the week with an abundant amount of moisture
into the Carolinas. Meanwhile, sfc high pressure extends into
the Carolinas from the Western Atlantic. Models are showing an
increase of instability due to brief breaks in the cloud cover,
allowing for CAPE values to reach 700-1500 J/kg and LI aoa -5
degree C which there's more of a potential for few strong
thunderstorms Thursday evening.
Friday through Saturday...The mid to upper level trough continues to
move gradually eastward, while shortwave disturbances rotating along
the base of the trough moves through the Carolinas, sparking
additional showers and thunderstorms as instability is greatest
during the afternoon each day. While the highest PWAT values lifts
northward, PWATs remain btw 1.75 and 2.00"...leading to brief
downpours. A cold front approaches the area Saturday, while
additional disturbances aloft continues to move across the region
and shear increases to aoa 30 kt with the potential for a few
stronger storms.
Sunday through Tuesday...The cold front is forecasted to be offshore
by Sunday morning, leading to high pressure building in and clouds
clearing out Sunday under a mid to upper level trough aloft. The
high pressure will bring cooler and drier weather for the beginning
of next week, then possible showers by Wednesday.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday/...
As of 620 PM Wednesday...Tricky fcst with deep moisture cont
thru period. Expect conditions to mainly bounce between VFR and
MVFR most of the period with better chcs of more widespread
MVFR later tonight and early Thu. Heavier showers could lead to
a few pds of IFR as well. S winds will likely gust to around 20
kts or so later Thu morn thru the aftn.
Long Term /Thursday Night through Monday/...
As of 335 PM Wednesday...A wet pattern continues through the
end of the week leading to mostly MVFR conditions with possible
brief IFR due to hvy downpours. Conditions improve back to VFR
Sunday after the cold front passage.
&&
.MARINE...
Short Term /Through Thu/...
As of 620 PM Wednesday...Seas have reached 6 to 8 ft central
and S with gusty SE winds. Winds/seas slow to develop nrn tier
but still expecting SCA conditions to grad develop overnight.
Prev disc...The remnants of what was earlier today Tropical
Storm Bertha is quickly moving inland around the Charlotte area
at late afternoon. Winds/seas have increased over the southern
waters with gusts nearing 25 knots at the buoys southeast of New
River Inlet and seas at 6-7 feet. The increase has been slow to
occur over the northern waters with winds generally less than
15 knots and seas 3-4 feet over the northern tier. NE winds
should veer to E/SE over the northern tier with SE winds
continuing at 15 to 25 knots, mainly south of Hatteras Inlet
tonight. For Thursday, S/SSW winds will be 15-25 knots with
gusts to 30 knots with seas persisting at 5-7 feet.
Long Term /Thursday Night through Monday/...
As of 340 PM Wednesday... Southerly winds becoming SW Friday
night ahead of the approaching cold front. Winds will shift to
the NE after the cold front pushes through Sunday. Seas will
remain 4-6 ft with 7 footers closer to the Gulf Stream. Seas
will slowly subside Thursday night into Friday, but the central
waters is expected to remain 6 ft through Saturday morning.
Small Craft Advisory remain in effect south of Oregon Inlet.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for AMZ152-154.
Small Craft Advisory until 8 AM EDT Friday for AMZ150-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RF/CTC
SHORT TERM...CTC
LONG TERM...BM
AVIATION...RF/BM
MARINE...RF/CTC/BMHazardous weather outlook, May 27, 4:27 AM EDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 427 AM EDT Wed May 27 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-280830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 427 AM EDT Wed May 27 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Moderate to heavy rain at times, combined with saturated soils, will elevate the risk of flooding of poor drainage areas today and tonight. An isolated tornado or damaging wind gust will be possible in thunderstorms through this evening, especially south of Highway 70. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to heavy rain at times, will continue through late this week and will maintain the threat of flooding of poor drainage areas Thursday and Friday. Additional rises on already elevated streams and creeks are likely as well. An isolated damaging wind gust will be possible in thunderstorms Thursday, especially west of Highway 17. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-280830- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 427 AM EDT Wed May 27 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Moderate to heavy rain at times, combined with saturated soils, will elevate the risk of flooding of poor drainage areas today and tonight. An isolated tornado or damaging wind gust will be possible in thunderstorms through this evening, especially south of Highway 70. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate to heavy rain at times, will continue through late this week and will maintain the threat of flooding of poor drainage areas Thursday and Friday. Additional rises on already elevated streams and creeks are likely as well. An isolated damaging wind gust will be possible in thunderstorms Thursday, especially west of Highway 17. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.